Signs that Your Loved One Could Overdose on Drugs

Signs that Your Loved One Could Overdose on Drugs

People will abuse illicit, prescription and over-the-counter drugs to seek a high or mask feelings or emotions. Most people wanting to get high off drugs do not wish to take any dose that would cause them harm. Unfortunately a person who is abusing drugs does not always have control over the drug’s impact on his or her body. Accidental drug overdose can happen to anyone who is abusing drugs. Drug overdose occurs when the amount a person uses is toxic to his or her body. Larger dosages have this effect, because the body cannot detoxify or flush out the drug fast enough. Those who abuse illicit drugs have a greater chance of overdosing, since the user can never be certain of the drug’s purity or exact contents. While many overdoses are accidental, there are people who intentionally overdose on drugs for various reasons.

Signs that Your Loved One Could Overdose on Drugs

If someone you care about is abusing prescription or illicit drugs, they are at risk for overdose. Not all drug overdoses can be prevented, but there are signs that signal when a loved one is at high risk for drug overdose. Look for the following symptoms and signs, if you believe a loved one may be at risk for overdose:

  • Using illicit drugs
  • Taking multiple drugs or mixing drugs with other drugs or alcohol
  • Having a mental health issue such as depression, bipolar disorder, schizophrenia or a personality disorder
  • Suffering from a previous overdose
  • Continuing to take drugs even after experiencing danger, injury, blackouts or withdrawal
  • High-risk or self-destructive behavior
  • Suicidal tendencies
  • Using drugs while alone
  • Injecting or taking drugs quickly
  • Overconfident when using drugs
  • Sudden change in interests, hobbies, friends, hangouts and behaviors that involve drug use
  • Social isolation
  • Feeling lonely, hopeless or guilty

Signs That a Loved One May Have Overdosed on Drugs

Different drugs produce different effects when abused, and people respond differently to a drug overdose. Common symptoms of those who have overdosed include the following:

  • Abdominal pain
  • Nausea, vomiting or diarrhea
  • Vomiting blood or blood found in bowel movements
  • Respiratory problems such as shallow, rapid, slowed or deep breathing
  • Chest pain
  • Sleepiness, drowsiness, lethargy or confusion
  • Coma
  • Change in vital signs
  • Seizures, tremors or shaking
  • Hallucinations or visual disturbances

What to Do When a Loved One Has Overdosed on Drugs

When anyone has overdosed on drugs, they require immediate medical attention. If a person is unwilling to get help, in denial or demanding that they do not need help, do not listen. Drug overdose is extremely dangerous and can be fatal. While a person may be unsure of how to handle someone who has overdosed, calling for help can save a life. Call a local poison center or the emergency department at the closest hospital. While waiting for an ambulance try to find out what substance the person has overdosed on. Try to keep the overdose victim conscious and intervene with CPR if necessary.

Prevent Drug Overdose

If you fear that a loved one is at risk for drug overdose, please call our toll-free number to learn more about overdose prevention. Drug abuse and addiction can be deadly, and getting treatment help can eliminate the many dangerous health risks associated with overuse or overdose. We are here 24 hours a day to talk, so please call now.